Introduction: Methotrexate is often administered intrathecally or into the cerebral ventricles, particularly in patients with central nervous system tumors. However, in addition to chemical arachnoiditis, methotrexate can induce severe myelopathy.
Case presentation: A 59-year-old Japanese man with diffuse B-cell lymphoma who underwent systemic chemotherapy including methotrexate and 20 Gy of radiotherapy received intrathecal methotrexate for recurrence. Flaccid paresis of his lower limbs and fecal and urinary incontinence appeared 1 month later. All sensations were impaired below the Th10 dermatome level. Although the clinical symptoms were compatible with transverse myelitis, T2-weighted imaging of his thoracic spinal cord demonstrated signal hyperintensity localized to the posterior and lateral funiculi, which resembled subacute combined degeneration. His serum vitamin B12, folic acid, and total homocysteine levels were within normal limits, but total homocysteine levels in his cerebrospinal fluid were elevated, suggesting spinal cord demyelination.
Conclusions: Little is known of the pathogenesis of methotrexate myelopathy. A possible mechanism of methotrexate myelopathy with demyelination was suggested by the increased homocysteine levels in the cerebrospinal fluid.